Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
This is a Premium feature
To use this feature subscribe to Mumsnet Premium - get first access to new features see fewer ads, and support Mumsnet.Start using Mumsnet Premium
Breakthrough bleeding & the mini pill(35 Posts)
Is this a common side effect? I mid cycle in my first month of taking cerazette, and am experiencing what seems like a light period. Has anyone else experienced this as a side effect of the mini pill, and if so, does it calm down in time?
One period a month is bad enough!
Yes, extremely common, may go on for many months. Less likely if you can stick strictly to taking it the exact same time every day, but nothing guaranteed. They should have counselled you about this when you got the prescription(!!). It's a big reason people stop using it.
I have a very short cycle with the mini-pill which is sort of like having a period every couple of weeks so quite good with its contraceptive effect . It is very common to have breakthrough bleeding, short cycles, etc. You may be lucky and it may calm down in a couple of months.
Thanks for your replies. I wasn't warned that this was a possible side effect when I was prescribed this pill, and a friend of mine & my sister are lucky & have no periods at all with the mini pill. Just my luck to have the opposite!
I always take it around the same time each morning, and haven't missed any.
very good contraception though, as you can never have sex!!
Hi I have just stopped taking Cerazette as I was one of the unlucky ones too. I was having periods almost every week! I was on it for three months and by then had just had enough, maybe if I had tried it a bit longer it would have calmed down. I used to set my phone alarm so was taking it at the same time, guess it just didn't agree with me.
It's a pain isn't it?
I hope it does calm down, as other than this problem, the pill hasn't given me any other unwanted side effects at all.
Yep it is a pain, one a month is definately enough! Hope it settles down for you.
i gave up before it settled. what the hell is the point of a contraceptive that makes you bleed all the time?
Too right one a month is enough! I found my period was heavier for longer this month, which could have been down to this pill too.
I hope it does calm down because it is not good! I will give it a couple of months, and if it doesn't calm, I will come off it.
What are you on now?
i'm on nothing.
in addition to breakthrough bleeding, the mini-pill gave me cystic acne so bad i couldn't carry a handbag over my shoulder without searing pain and bleeding all over my clothes, made me so depressed i was suicidal, played mindfuck with my moods and killed my sex drive.
that was enough to put me off progesten-based contraception for life and i can't take combined hormones because of my age and hypertension.
Blimey, what a nightmare, expat!
I was cautious of taking the pill because of possible side effects, which is why the doctor recomended the mini pill, as he said it was less likely to give unwanted side effects.
It has been ok so far other than this irregular bleeding, but I can't cope with period after period!
I have had so far this month, 2 and a half visits from Aunt Flo!!! I'm mighty pissed off. I'm alos on mini pill. and is the only one i can take as still BF. it is, i'm assured by my GP very common. they told me to note down the days when it happens, mine comes with a little chart with dates on inside the box, so can just put a tick... GP also assures me it should settle down after a few months. if not, he'll try me on a different mini pill... i'm on norgesteron.
someone was aslo telling me on here the other day that htey also have this problem.
I must say, i used it prior to being PG and had no probs at all, infact my periods were very few and far between and lasted onoy a day or two. so i'm surprised this is happenin to me now...
I was going to say its a brillinat contraceptive due to having a period so often! dont reckon he can get in there past my mooncup somehow
Yes and Yes. My periods have virtually stopped after a year on Cerazette, but before that I was having frequent but usually light and shortlived "periods" I found as flack says, it was best to take at exactly the same time each day. If there are no health related reasons you can't take the combined Pill, then I think you would be happier trying that, since you are so unhappy with the irregular bleeding.
Good to hear that it settled for you, TotalChaos. I guess I should give it a few months, as I have only been taking this pill for 3 weeks, so it is very early days. Was just rather alarmed to discover I had yet another period today, just 2 weeks after finishing my last one!
Have been on the combination pill in the past, but never found one to suit me.
When I first started takinng the minipill I got quite annoyed by the bleeding - as far as I can remember (8 years ago!) it settled after approx three months and I have used it happily ever since. Interestingly when I've gone back on it after babies 2 & 3 there have been no irregular issues (touch wood )
Oh that is reassuring - there is hope it will all settle down then!
Hey guys, I've only started taking cerazette recently. Before this my periods were painless and lasted 4/5 days. My first period on cerazette arrived a couple of weeks after taking it and so far it has lasted almost two weeks - bad cramps, heavy bleeding. Anyone got any advice on whether I should stick with it or quit before the artificial start to become too dominant???
This thread hasn't been active since 2007!
But I've taken cerazette for over two years now. Before starting it I had awful heavy, painful periods that lasted well over a week, and I haven't had one now since I started taking it.
Unfortunately many people have awful reactions to it like a constant period for ages, so for some people it doesn't work.
But then for some it starts off like your symptoms now and then settled down.
I would say give your body a bit of time to adjust and then re-assess about maybe changing it!
Resurrecting this thread very much later as I have just started Cerezette was experiencing bleeding when I wasn't expecting ANY and was quite worried.
Can anyone currently on Cerezette confirm it does stop after a while?. I've basically been PMSing constantly and bleeding fortnightly is not for me even short term
I’m on month 3 now and still have a period every two weeks so nothing has settled as yet. Glad I found this thread though as I thought something was seriously wrong with me. I’ve never had this before. I’m going to request going back to microgynon ASAP! I’ve never had such bad hormonal acne, cramping and heavy bleeding. Granted post parturition you can expect the latter but this isn’t getting any better at all, in fact it’s worse than the post birth stage😬😖
I am I think about 5 weeks in and I'm very much in the is this worth it camp even this early doors
Literally 2 weeks in.. took this to try calm symptoms of pms... having mental pms over a week and now bleeding 🤷🏽♀️ This can’t be right!
I started on the mini pill after having my first bub over a year ago. For months I had no period as I was still BF but when I stopped BF after a few months I started getting very irregular spotting (every few days) for several months (about 4-5) and then started to get some semblance of a period. Since then the regularity of it has just started to happen. My last "cycle" lasted about 19 days. Periods are starting to feel "normal" again, in that the ache in my back I used to get pre pregnancy has returned, the duration of the period (3-4 days) and so on. But that has taken me over a year!
If it weren't for a clotting gene I have meaning I cannot take anything with Oestrogen in it, then I probably wouldn't have waited it out this long. I'd probably have switched once I stopped BF. But sounds like everyone is very different with the only common thing being the mini pill certainly causes a lot of questions and concerns with people, whilst being quite the norm!